Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Tucson, AZ

August 1, 2018Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 1, 2018, 8:44 PM MST for Pima County, Pinal County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 8:44 PM MST (03:44 UTC)
Expired
Aug 1, 2018, 10:45 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 74 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 3.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WGUS55 KTWC 020344
FFWTWC
AZC019-021-020545-
/O.NEW.KTWC.FF.W.0010.180802T0344Z-180802T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
844 PM MST WED AUG 1 2018

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...
  Southeastern Pinal County in southeastern Arizona...

* Until 1045 PM MST.

* At 839 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain near Oro Valley, mainly along 
  and west of Oracle Road. Radar estimates that between 1.50 and 
  2.00 inches of rain has fallen in this area. Rainfall runoff will 
  impact normally dry washes, roadway dips and other low lying areas 
  that drain into Sausaulito Creek, Big Wash and Canada Del Oro Wash 
  with swift running water. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Oro Valley, Marana, Tortolita and Casas Adobes. 

This includes the following highways...
 Interstate 10 between mile markers 249 and 250.
 Route 77 between mile markers 78 and 84.

LAT...LON 3257 11097 3241 11091 3231 11107 3256 11105

$$
1 follow-up statement
710 
WGUS75 KTWC 020545
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1045 PM MST WED AUG 1 2018

AZC019-021-020553-
/O.EXP.KTWC.FF.W.0010.000000T0000Z-180802T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Pinal-
1045 PM MST WED AUG 1 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN PIMA AND SOUTHEASTERN
PINAL COUNTIES WILL EXPIRE AT 1045 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. 
However, rainfall runoff will continue to drain into Sausaulito 
Creek, Big Wash and Canada Del Oro Wash. Please continue to 
heed any remaining road closures.

LAT...LON 3257 11097 3241 11091 3231 11107 3256 11105

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:30 PM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 1, 3:30 PM MST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
330 PM MST Wed Aug 1 2018

.SYNOPSIS...Shower and thunderstorm chances will increase across
the area this afternoon. A favorable pattern will keep rain chances
elevated into the weekend as deeper moisture moves into the region.
Temperatures will remain within a few degrees of normal for early
August.

&&

.DISCUSSION...High temperatures so far this afternoon are running 2-
6 degs higher compared to Tuesday at this time, with KTUS having
already hit 105 degs. Surface dewpoints however were down slightly
over the last 24 hours, anywhere from 2 to 7 degrees, likely due to
more complete mixing of the PBL. A scattered cu field was in place
for most of the region with storms starting to pop up mainly over
the higher terrain. Storm motions were pretty slow so far but toward
the west, with strong northerly winds shearing the anvils off toward
the south. In general though, satellite trends suggest a line of
storms organizing across the Mogollon Rim extending from northern AZ
southeastward into southwest NM. The CAMs including the latest HRRR
and U of A WRF models are in agreement with storms pushing west or
southwest off the Rim and into the valleys this evening. Blowing
dust remains in the forecast for much of southeast Pinal and
northern Pima Counties to account for the possibility of some strong
outflows. While it seems this may be the "main event" this
afternoon, other storms should be able form across the remaining sky
islands and move westward into the valleys. A few heavy downpours
will be possible with rainfall amounts around 1/2 inch and locally
higher accumulations. All in all though it should be a fairly
typical monsoon day with not much upper level support for organized
severe convection. We should be able to wrap things up rain-wise by
02/06Z this evening.

To close out the work week, high pressure remains quasi-stationary
which will result in typical monsoon conditions for early August.
The GFS brings a vort max through eastern areas on Thursday
afternoon which may result in a slight uptick in storm coverage.
Over the weekend, the ridge will flatten some with high pressure
reorienting off the southern California coast, before moving back
inland and settling across New Mexico early next week. This may
reduce rain chances for a day, but it doesn't look to be a complete
shutdown by any means. The GFS and ECMWF solutions are pretty
similar with the migration pattern of the high, but the GFS is
currently the wetter of the two models, especially next week. As is
often the case this time of year, the timing and placement of each
day's convection will be somewhat dependent on the previous day's
activity.

High temperatures over the next week will generally hover within a
few degrees of average.

&&

..AVIATION...Valid through 03/00Z.
FEW to SCT clouds 8k-12k will increase in coverage through the
afternoon as SCT TSRA develops. Expected storm motion is toward the
southwest to west, with activity gradually diminishing after sunset.
Typical diurnal wind trends continue outside of potential gusty
thunderstorm outflow. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Sufficient moisture typical of early August remains
in place through the forecast, with daily afternoon/evening
thunderstorms continuing. Humidities will recover well each night
and only drop to around 20-30 percent each afternoon. Outside of
thunderstorm induced gusts, expect diurnal trends with speeds of 15
mph or less.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Carpenter/Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 1, 4:32 PM MST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
432 PM MST WED AUG 1 2018

AZZ502-515-020015-
Tohono O'odham Nation including Sells-Baboquivari Mountains including
Kitt Peak-
432 PM MST WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 515 PM
MST...

At 430 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Sells. This storm was nearly stationary.
Additional strong thunderstorms were developing over central
portions of the Tohono O'Odham Nation around the Sells area.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Sells, San Luis, Mountain Village, Covered Wells, Big Fields,
Cowlic, Artesa, Comobabi, Nolic and San Isidro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3212 11174 3196 11161 3173 11201 3222 11218
TIME...MOT...LOC 2330Z 045DEG 4KT 3198 11175

Meyer
Special weather statement, Aug 1, 5:00 PM MST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
500 PM MST WED AUG 1 2018

AZZ509-511-020030-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Galiuro and Pinaleno Mountains including Mount
Graham-
500 PM MST WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM COUNTY UNTIL
530 PM MST...

At 459 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Safford, near Pima, moving southwest at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Thatcher, Pima, Mount Graham, Frye Mesa Dam and Fort Thomas.

LAT...LON 3266 10988 3293 11031 3310 11003 3290 10973
TIME...MOT...LOC 2359Z 027DEG 12KT 3284 10990
Special weather statement, Aug 1, 5:41 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
541 PM MST WED AUG 1 2018

AZZ503-020115-
Upper Santa Cruz River and Altar Valleys including Nogales-
541 PM MST WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANTA CRUZ COUNTY
UNTIL 615 PM MST...

At 540 PM MST, Doppler radar was tracking a strong thunderstorm near
Rio Rico, or 12 miles northwest of Nogales. This storm was nearly
stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm along with heavy rain.

Locations impacted include...
Rio Rico, Tubac, Tumacacori.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3162 11103 3148 11095 3142 11106 3159 11115
TIME...MOT...LOC 0040Z 060DEG 4KT 3151 11105

Meyer
Special weather statement, Aug 1, 5:59 PM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
559 PM MST WED AUG 1 2018

AZZ506-509-511-020145-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
559 PM MST WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND EASTERN
PINAL COUNTIES UNTIL 645 PM MST...

At 558 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos Reservoir, moving northwest at 5 to 10 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
San Carlos Reservoir and Calva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3340 11037 3319 11016 3294 11025 3312 11065
      3314 11064 3313 11059 3316 11053 3318 11053
      3320 11040 3328 11046 3338 11044 3340 11040
TIME...MOT...LOC 0058Z 115DEG 9KT 3317 11041

Meyer
Special weather statement, Aug 1, 6:30 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
630 PM MST WED AUG 1 2018

AZZ503-020200-
Upper Santa Cruz River and Altar Valleys including Nogales-
630 PM MST WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND
SOUTHWESTERN SANTA CRUZ COUNTIES UNTIL 700 PM MST...

At 628 PM MST, Doppler radar was tracking a strong thunderstorm over
Rio Rico Southwest, or near Nogales, moving west at 10 mph.

Heavy rainfall, dime size hail and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Rio Rico Southwest, Rio Rico Northwest, Rio Rico Southeast, Rio Rico
Northeast, Pena Blanca Lake, Rio Rico, Arivaca Lake and Arivaca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3164 11119 3143 11090 3134 11105 3157 11136
TIME...MOT...LOC 0128Z 079DEG 10KT 3143 11101
Special weather statement, Aug 1, 7:19 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
719 PM MST WED AUG 1 2018

AZZ504-514-020300-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
719 PM MST WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
800 PM MST...

At 716 PM MST, Doppler radar was tracking a strong thunderstorm over
central and southern Tucson. This storm was nearly stationary.

Half inch hail and winds in excess of 45 mph will be possible with
this storm, along with heavy rain.

Locations impacted include...
Tucson, Littletown, Drexel Heights, Summit, Casas Adobes, Tortolita,
Valencia West, Tucson Estates, South Tucson, Davis-Monthan Air Force
Base, Catalina Foothills and Tucson International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3226 11077 3198 11090 3211 11110 3242 11101
TIME...MOT...LOC 0216Z 128DEG 3KT 3222 11093

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:00 PM MSTSpecial Weather StatementTWCGraham30 min
Aug 1, 5:41 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Aug 1, 5:59 PM MSTSpecial Weather StatementTWC46 min
Aug 1, 6:30 PM MSTSpecial Weather StatementTWCSanta Cruz30 min
Aug 1, 7:19 PM MSTSpecial Weather StatementTWC41 min
Aug 1, 7:27 PM MSTSevere Thunderstorm WarningTWCPima48 min
Aug 1, 7:59 PM MSTSevere Thunderstorm WarningTWCPima, Pinal46 min
Aug 1, 8:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 1, 8:25 PM MSTAreal Flood AdvisoryTWCPima, Pinal110 min
Aug 1, 9:17 PM MSTFlash Flood WarningTWCPima118 min
Aug 1, 9:21 PM MSTSpecial Weather StatementTWCPima54 min
Aug 2, 11:40 AM MSTSpecial Weather StatementTWCSanta Cruz35 min
Aug 2, 12:20 PM MSTSpecial Weather StatementTWCSanta Cruz25 min
Aug 2, 2:48 PM MSTSpecial Weather StatementTWCPima42 min
Aug 2, 3:04 PM MSTSpecial Weather StatementTWCPima41 min
Aug 2, 3:08 PM MSTSpecial Weather StatementTWCPima52 min
Aug 2, 4:05 PM MSTSpecial Weather StatementTWCPima40 min
Aug 2, 4:12 PM MSTSevere Thunderstorm WarningTWCPima48 min
Aug 2, 4:38 PM MSTSevere Thunderstorm WarningTWCPima37 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.